Hail, Waupaca
- When
- July 16, 11:25 AM CST
- Where
- Waupaca County, 1.47 mi NNE of Weyauwega
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.340, -88.920
Dime size hail fell east of Waupaca.
Thunderstorms along and north of slow moving warm front produced large hail, damaging winds, heavy rainfall and flash flooding as the front slowly moved to the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms along and north of slow moving warm front produced large hail, damaging winds, heavy rainfall and flash flooding as the front slowly moved to the north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 16, 3:07 AM CST, 8 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 407 AM CDT WED JUL 16 2008 .SHORT TERM...TODAY THROUGH THURSDAY...MAIN FCST CONCERNS ARE PCPN TRENDS...AND POTENTIAL FOR SVR TSTMS WITH DAMAGING WINDS AND HEAVY RAINFALL TONIGHT. SFC ANALYSIS SHOWED A STATIONARY FRONT EXTENDING FROM A WEAK SFC LOW IN CNTRL SD EASTWARD INTO S MN AND CNTRL WI. ISOLD/SCT TSTMS WERE DEVELOPING FROM ND INTO CNTRL MN...AS ISENT LIFT INCREASED N OF THE FRONTAL BOUNDARY. THE FLOW ALOFT WAS ZONAL...WITH SEVERAL JET STREAKS MOVG ALONG THE U.S./CANADIAN BORDER. A POTENT S/W TROF AND UPPER DIVG ASSOC WITH A COUPLED UPPER JET WERE COMBINING TO PRODUCE TSTMS OVER S SASK. 00Z NAM SEEMED TO HAVE THE BEST HANDLE ON THE UPPER LEVEL FEATURES AND PCPN AREAS AT 06Z...SO HAVE FOLLOWED IT FOR THE DETAILS OF THE FCST. THE NAM ALSO CORRECTLY PICKED UP ON THE INCREASING CONVECTIVE ACTIVITY TO OUR WEST EARLY THIS MORNING. ALTHOUGH SOME OF THIS CONVECTION COULD APPROACH OUR SW COUNTIES THIS MORNING...FEEL THAT MOST OF THE FA WILL BE DRY...SO HAVE LOWERED POPS TO SLGT CHC THROUGH 18Z. EXPECT SCT TSTMS TO DEVELOP THIS AFTERNOON AS ISENT LIFT INCREASES. HAVE KEPT THE HIGHEST POPS IN OUR NW COUNTIES. ALL MODELS SHOW STRONG SUPPORT FOR AN MCS MOVG THROUGH GRB CWA TONIGHT...AS THE SFC/H8 WARM FRONTS LIFT NORTH THROUGH THE AREA... AND THE RRQ OF AN UPPER JET STREAK SHIFTS THROUGH THE RGN. WITH PRECIPITABLE WATER VALUES RISING TO AROUND 200% OF NORMAL... K-INDICES OF 35-40 AND H8 DEW POINTS AROUND 14-15 C...FEEL THAT THERE IS A GOOD LIKELIHOOD OF HEAVY RAINFALL. HAVE ALREADY SENT OUT AN UPDATED HYDROLOGIC STATEMENT (ESF) TO ADDRESS THIS ISSUE. DEGREE OF INSTABILITY AND SHEAR ALSO SUPPORT THE POTENTIAL FOR SVR TSTMS...WITH DAMAGING WINDS THE PRIMARY THREAT. HAVE BOOSTED POPS TO LIKELY OVER THE ENTIRE CWA...AND ADDED HEAVY RAINFALL TO THE WX GRIDS. ON THURSDAY...PCPN TRENDS ARE NOT QUITE AS CLEAR. THE STABILIZING EFFECTS OF THE OVERNIGHT MCS...AND H8 FLOW RUNNING PARALLEL TO THE FRONTAL BOUNDARY SUGGEST NO BETTER THAN SCT DEVELOPMENT DURING THE DAY. AS A RESULT...HAVE KEPT POPS IN THE CHC CATEGORY FOR NOW. SIDED TOWARD THE WARMER MET GUIDANCE FOR TODAY AND TONIGHT... AND USED A BLEND OF MET/MAV FOR THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. STRONG LOW AMPLITUDE FLOW ALOFT...ACROSS SOUTHERN CANADA/EXTREME NORTHERN CONUS...IS EXPECTED THROUGHOUT THIS PART OF THE FORECAST. THIS PATTERN WILL CONTINUE TO MAKE IT QUITE DIFFICULT TO ADD ANY SIGNIFICANT RESOLUTION TO THE FORECAST. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE IN THE CWA WITH A SURFACE BOUNDARY ACROSS WISCONSIN. MODELS SHOWED HIGH QPF DURING THE LATTER HALF OF THE WEEK...SO EXCESSIVE RAINFALL IS POSSIBLE. DID NOT SEE ANYTHING THAT WOULD LEAD ONE TO MAKE MAJOR ADJUSTMENTS TO THE PREVIOUS FORECAST...SO ONLY MINOR CHANGES HAVE BEEN MADE. && .AVIATION...EXPECT PATCHY FOG TO DISSIPATE SHORTLY AFTER SUNRISE THIS MORNING. SCT TSTMS WILL DEVELOP ALONG AND NORTH OF A STATIONARY FRONT THIS AFTERNOON. MVFR CIGS/VSBY ARE PSBL WITH THESE STORMS. A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH THE RGN TONIGHT...ACCOMPANIED BY HEAVY RAINFALL AND POSSIBLY SOME DAMAGING WINDS. IFR VSBYS AND MVFR CIGS WILL LIKELY ACCOMPANY THESE STORMS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1201 PM CDT WED JUL 16 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1201 PM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE STORMS THIS AFTERNOON INTO TONIGHT... WITH HAIL...DAMAGING WINDS AND VERY HEAVY RAIN. SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR THE REST OF THIS WEEK. SEVERE STORMS ARE POSSIBLE THURSDAY...ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND POSSIBLY TONIGHT. LMZ521-522-541>543-171715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1201 PM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH TONIGHT. THERE IS CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THE REST OF THIS WEEK. AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD... AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF LAKE MICHIGAN. JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1122 AM CDT WED JUL 16 2008 WIZ018-030-161645- LINCOLN-MARATHON- 1122 AM CDT WED JUL 16 2008 ...STRONG THUNDERSTORMS MAY ARRIVE IN WESTERN MARATHON COUNTY BY NOON... AT 1119 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CLARK COUNTY...MOVING NORTHEAST AT 20 MPH. THE STRONGEST WAS 15 MILES SOUTH OF MEDFORD. HAIL TO ONE HALF INCH...HEAVY RAINS AND GUSTY WINDS MAY ACCOMPANY THESE STORMS AS THEY MOVE INTO WESTERN MARATHON COUNTY. THE THUNDERSTORMS WILL BE NEAR... COLBY AROUND 1135 AM... MILAN AROUND 1145 AM... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY EVENING FOR CENTRAL AND EAST CENTRAL WISCONSIN. RDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1213 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HAIL PLOVER 44.45N 89.53W
07/16/2008 M0.50 INCH PORTAGE WI CO-OP OBSERVER
BETWEEN 1/2 AND 3/4 INCH.
&&
AUSTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1217 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND GST 2 N COLBY 44.94N 90.30W
07/16/2008 E0 MPH MARATHON WI LAW ENFORCEMENT
50 MPH WITH PEA SIZE HAIL AT ABBOTSFORD.
&&
AUSTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1221 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL STEVENS POINT 44.51N 89.56W
07/16/2008 E0.50 INCH PORTAGE WI AMATEUR RADIO
&&
AUSTINThe Green Bay radar (KGRB), 67 km away, was scanning. The volume nearest the first event began at 17:24 UTC.
20 hail, 9 thunderstorm wind, 4 flash flood, 1 funnel cloud, 1 lightning, 1 heavy rain. Local standard time, as filed.
Dime size hail fell east of Waupaca.
Thunderstorm winds downed trees on the south side of Spencer.
Hail up to nickel size fell at US Highway 10 and County Road V.
High winds from thunderstorms uprooted and snapped 14 to 16 inch diameter trees.
A funnel cloud was reported at the intersection of State Highway 34 and Reddin Road.
Lightning struck the roof of a home causing a fire that spread to the attic. Firefighters were able to extinguish the blaze in about 15 minutes.
Thunderstorm winds downed trees that blocked area roads.
Hail fell for about 10 minutes and reached the size of golf balls.
Quarter size hail fell at the intersection of State Highway 114 and State Park Road.
Heavy rainfall caused flash flooding in the downtown area of Waupaca. Several roads were covered by fast flowing water and had to be temporarily closed until the water subsided. Radar estimated 2 to 3 inches of rain in less than two hours.
Thunderstorm winds downed hundreds of trees in a 100 foot wide swath.
Half dollar size hail fell at the intersection of State Highway 114 and State Park Road.
Hail up to 2 inches in diameter caused damage to approximately 20 homes and several cars.
Quarter size hail damaged a garden near Neenah.
High winds from thunderstorms downed trees that blocked area roads.
Heavy rain caused the roof to collapse of an unused building at the Marion Plywood Corporation. The flat roof could not hold the weight of the intense rainfall.
Golf ball size hail fell at Chilton.
Tennis ball size hail fell at Chilton.
Winds estimated at 50 mph and heavy rainfall accompanied golf ball size hail that fell near Hayton.
High winds from thunderstorms downed large tree limbs and produced half inch hail at the intersection of New York Avenue and Broad Street.
Heavy rainfall caused high water to run across US Highway 10 around Military Road.
High winds from thunderstorms downed trees and power lines.
Winds were estimated by law enforcement.
Authorities closed US Highway 151 north of St. Nazianz due to half a foot of water running over the road.
Heavy rain caused flash flooding that washed away parts of Center Road and County Road C west of Newton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128965, 129171, 128966, 128967, 129174, 129445, 128968, 128969, 128970, 128971, 129169, 129178, 128973, 128972, 129456, 129181, 128974, 128975, 128976, 128978, 128979, 128980, 129185, 129188, 128981, 129457, 128982, 128983, 128984, 128986, 129449, 129455, 129194, 129448, 129452, 129454.